Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 3, NWS Grand Forks, ND

February 10, 202211 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Feb 10, 2022, 4:19 AM CST for 11 counties in North Dakota. It took effect at Feb 10, 2022, 12:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2022, 4:19 AM CST (10:19 UTC)
In effect from
Feb 10, 2022, 12:00 PM CST
Expired
Feb 10, 2022, 7:00 PM CST
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS73 KFGF 101019
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
419 AM CST Thu Feb 10 2022

NDZ006-007-014-015-024-026-028-038-049-052-054-110100-
/O.NEW.KFGF.WI.Y.0003.220210T1800Z-220211T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
419 AM CST Thu Feb 10 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From noon today to 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

dtr
3 follow-up statements
670 
WWUS73 KFGF 101800
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1200 PM CST Thu Feb 10 2022

NDZ006-007-014-015-024-026-028-038-049-052-054-110100-
/O.CON.KFGF.WI.Y.0003.000000T0000Z-220211T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
1200 PM CST Thu Feb 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
698 
WWUS73 KFGF 102134
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
334 PM CST Thu Feb 10 2022

NDZ006-007-014-015-024-026-028-038-049-052-054-110100-
/O.CON.KFGF.WI.Y.0003.000000T0000Z-220211T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
334 PM CST Thu Feb 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
551 
WWUS73 KFGF 110052
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
652 PM CST Thu Feb 10 2022

NDZ006-007-014-015-024-026-028-038-049-052-054-110200-
/O.EXP.KFGF.WI.Y.0003.000000T0000Z-220211T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
652 PM CST Thu Feb 10 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

Winds have decreased for the most part. Expect winds to increase
again over the next few hours as a cold front sweeps through the
area. Areas of falling snow may combine with winds to produce
blizzard conditions.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Feb 10, 4:09 AM CST, 10 minutes earlier.

Area forecast discussion, Feb 10, 4:09 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
409 AM CST Thu Feb 10 2022

.SHORT TERM...(Today through Friday)
Issued at 338 AM CST Thu Feb 10 2022

What a complex 24 hour weather period ahead. Fog that was in the
Devils Lake basin has started to move out/dissipate as southwest
winds increase. Sfc low in north central Saskatchewan at 09z will
move quickly southeast and be in NW MN by late afternoon. Strong
warm advection ahead of a warm front combined with 300 mb upper
level divergence ahead of the low all helping to develop an area
of precipidtation east just east of the warm front. This precip
area will expand as it moves ESE through the day. Tried to pin
down best precip chances in forecast grids. Band of mixed snow and
freezing rain is from far western Manitoba thru Estevan SK to west
of Minot to near Dickinson. It will move into the DVL basin 12z-
15z and then reach the valley 14-15z and NW/WC MN midday-aftn.
Width of precipitation will increase and thus as it moves east
areas will be in the wintry precipitation longer. Kept some
chances for freezing rain this AM in E ND and even for a bit into
RRV and western MN but feel best chance is this morning DVL basin.
Issued winter weather advisories for this band of wintry
precipitation as feel travel impacts will be likely for a time.
Warm air will move east and temps will rise to above freezing in
DVL by 18z and above freezing in the RRV mid to late
afternoon/evening. Therefore ended the winter wx advisory along
those lines. Strong west winds are likely in the higher terrain
west of the valley this aftn with potential for gusts 40-45 kts
Devils Lake to Valley City to Forman ND and issued a wind advisory
this area for this aftn and early evening. Farther east ROX-TVF-
PKD-BJI areaes not as long in the warm sector and higher snowfall
totals this aftn so coordinated with DLH and have winter wx
advisory this afternoon through tonight.

There will be a break in the wintry wx in E ND/RRV as mentioned
above. Expect some light rain/drizzle and temps 35-38 in this
time with the west wind.

Next on plate will be very strong cold front which will move
quickly south down the Red River valley tonight...reaching far
north 9 pm and far south 3 am. Period of snow showers and wind
gusts 45-50 kts possible. Thought long and hard how to handle the
headlines, etc today and feel best attm to treat this part
separately. Will issue SPS for this part of the system, and day
shift can consider options. If we get the strong winds as thinking
with the strong cold advection (temps dropping from mid 30s to
near zero in 6-9 hours) along with snow showers brief blizzard
conditions would may occur. How long would that occur is the main
question. Was thinking extending advisory in the RRV thru the
night for this...but it may require stronger wording so will let
dayshift look at this closely.

Windy with snow showers Friday AM but should see clearing in the
aftn. Kept snow showers/flurrires in longer than any model pop
would indicate.

Also flash freeze potential with this is high due to rapid
cooling. Issues were had Wed AM with freezing of wet roads and
temps were slow to drop.

.LONG TERM...(Friday night through Wednesday)
Issued at 338 AM CST Thu Feb 10 2022

Overview...

Periodic chances for light snow will continue throughout the long
term period as the occasional clipper system impacts the region.
Otherwise, a cold start to the weekend will give way to temperatures
moderating around near to above normal from the late weekend into
next week.

Discussion...

As northwesterly flow aloft persists, so too will the opportunities
for periodic clipper systems to impact the region. First and
foremost, however, will be drastically cooling temperatures Friday
night into Saturday morning. With north-northwesterly surface flow
introducing strong CAA to the FA, temperatures are expected to dip
back below zero. This will lead to a transient return of dangerously
cold wind chills in the -30s to -40s overnight Friday into Saturday.
While temperatures will warm on Saturday, they will remain on the
cooler side, generally in the positive single digits. Then, the next
clipper system will bring light snow to the region overnight
Saturday into Sunday. Ensemble guidance is still a bit varied with
respect to the timing and location of this system, but is showing a
rather consistent signal for light snow impacts. This is highlighted
by NBM probabilities of 24 hour snowfall exceeding 1" in the 20-30%
range, generally favoring the northern valley into northwestern
Minnesota. The clipper train continues on Sunday as another quick
moving wave looks to bring some light snow to the area once again
late Sunday into Monday as well. As a result, cooler temperatures
will remain in place into Sunday before things begin to warm up to
near normal by Monday. The next potential system embedded within the
northwesterly flow aloft is then expected to impact the northern
Plains Tuesday into Wednesday. In general, ensemble guidance is
still showing a good degree of variance with this system as it will
depend on the track of the main upper trough. Currently, highest
impacts look confined to the northern forecast area, primarily near
the international border, but there are signals for a further south
trajectory as well. Due to the variations within ensemble guidance,
confidence in this system and its impacts are low at this time.
Otherwise, temperatures look to fluctuate between near and above
normal moving into the middle of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1144 PM CST Wed Feb 9 2022

Highly variable conditions as there are several layers of stratus
moving through the region between areas of clearing. A lower area
of stratus has formed just west of KDVL with VLIFR conditions
being reported and appears likely to impact that terminal for a
few hours early in the TAF period (less confidence on how far east
this makes it before dissipating). Elsewhere stratus is tending
to vary from MVFR to VFR, while guidance favors a trend towards
MVFR through the overnight period. There are also reports of
flurries where some of these low clouds are tracking though no
accumulation is currently anticipated. As a system moves through
the region Thursday precipitation (rain, snow, and even possible
freezing rain) will overspread eastern ND into northwest MN, with
accumulating snow increasingly likely (higher totals towards MN
where better chances for 2" or greater is favored). Winds increase
from the south then eventually shift to the west-northwest late
in the TAF period as a cold front arrives. Due to warmer
temperatures it is hard to say if there will be blowing snow,
though when falling snow is occuring its is certainly possible.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until noon CST today for NDZ006-007-014-
     015-024-026-028-038-049-052-054.

     Wind Advisory from noon today to 7 PM CST this evening for
     NDZ006-007-014-015-024-026-028-038-049-052-054.

     Winter Weather Advisory from 9 AM this morning to 4 PM CST this
     afternoon for NDZ008-016-027-029-030-039-053.

MN...Winter Weather Advisory from 9 AM this morning to 4 PM CST this
     afternoon for MNZ001>004-007-027-029>031.

     Winter Weather Advisory from noon today to 6 AM CST Friday for
     MNZ005-006-008-009-013>017-022>024-028-032.

SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...DJR
Hazardous weather outlook, Feb 9, 10:30 PM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1030 PM CST Wed Feb 9 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-110430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1030 PM CST Wed Feb 9 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Low pressure will track southeast from near Saskatoon to Winnipeg
to Kenora Ontario Thursday. A warm front will be present from the
low south. Snow possibly changing over to freezing rain or rain
will occur ahead of this low and warm front into eastern North
Dakota Thursday morning and into northwestern and west central
Minnesota Thursday afternoon, and then shifts east. Snowfall of
less than 1 inch is anticipated in eastern North Dakota west of
the Red River Valley, 1 to 2 inches within the valley, and 1 to 3
inches in northwest MN. Winds will turn west as the snow ends and
temperatures warm and snow will transition to light rain or
drizzle. Gusty west winds Thursday late afternoon and evening in
eastern ND but blowable snow is likely limited. So impacts
uncertain. Colder air and gusty north winds Thursday overnight
into Friday morning may bring a better chance for impacts mainly
due to some blowing snow and refreeze of water on roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 10, 2:29 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
229 AM CST Thu Feb 10 2022

NDZ006-007-014-015-024-026-028-038-054-101200-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock,
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville,
Aneta, Tolna, Cooperstown, Valley City, Edinburg, Adams,
and Lankin
229 AM CST Thu Feb 10 2022

...AREAS OF DENSE FOG ACROSS EASTERN NORTH DAKOTA...

Areas of dense fog occasionally reducing visibility to around
one-quarter mile have developed across the Devils Lake basin and
eastern North Dakota. Travelers are encouraged to be prepared for
the possibility of rapidly deteriorating visibility, and to use
extra caution at intersections, railroad crossings, and school bus
stops. The fog is expected to dissipate by sunrise Thursday
morning.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:17 AM CSTWinter Weather AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more32 hr
Feb 10, 12:52 PM CSTBlizzard WarningFGFCass, Cavalier, Grand Forks, Pembina, Richland, Steele and 2 more26 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.